Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Hypothyroid. Gained weight and suffering from hair fall. Taking Eltroxin. Suggest

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 319 Questions
I have had Hypothyroid for the past 10 years and have gained a lot of weight. Have put on 25 kilos over the last 10 years. Stamina levels have also gone down significantly and I tend to get tired very easily. I am also experiencing a lot of hair fall and hair thinning off late. The hair has become very brittle and breaks easily. I have been taking 125mg of Eltroxin regularly for a year now but the weight gain has not stopped. My thyroid results over the years are given below:

Date T3 T4 TSH
3-Oct-03 2.43 0.69 41.65
20-Nov-03 121 10.6 9.24
1-Mar-04 98 9.1 26.27
15-Apr-04 124 11.7 7.58
7-Aug-04 111 10 5.93
11-Aug-05 116 9.6 7.87
28-Apr-07 116 11.2 2.01
1-Mar-08 100 11.03 3.1
24-Mar-11 85.7 11.5 5.59
20-Jun-12 97 10.5 5.81

As advised by a specialist I have got a couple of more tests done this week. The results are given below:

Serum Free T-3 (Free Molecule): 3.5 pg/ml
Serum Free T-4 (Free Molecule): 1.3 ng/dl
Sr. TSH (Ultrasensitive): 0.176 uIU/ml

Method: Automated Chemiluminescent

Autoimmunity Tests:
Microsomal (TPO) Antibody Titre, serum bu CMIA: 721.99
Thyroglobulin Antibody (ATG), serum by CMIA: Above 1000.

Could you please let me know what these results mean? Do I need to visit a specialist or change my medication?

Posted Thu, 20 Jun 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Om Lakhani 1 hour later

You reports for TPO suggests you have Hashimoto's thyroiditis. Don't worry that is the commonest cause of hypothyroidism world wide.

As far as your thyroid function is concerned, the TSH is excessively suppressed. That is suggestive of excess treatment with your thyroid hormones. I would advice you to reduce the dose of thyroxine by 25 ug. Alternatively many of my patients are prescribed combination of T3 + T4 with which they feel symptomatic relief much better. A physician or endocrinologist in local area can prescribe you the same.

You need to take thyroid meds strictly 60 min before breakfast. You should not take any other medications with your thyroid medications

Hope this helps
Dr Om Lakhani
Above answer was peer-reviewed by
Follow-up: Hypothyroid. Gained weight and suffering from hair fall. Taking Eltroxin. Suggest 17 minutes later
Thank you Dr. Lakhani,

Also wanted to know if weight gain and hair loss are both because of hypothyroidism. Is there anything specific I need to take for that or would managing thyroid through eltroxin be enough?

Like I mentioned earlier I have been gaining a lot of weight and it is beginning to affect my daily routine etc as well
Answered by Dr. Om Lakhani 5 hours later

Yes hairloss and weight gain are part of Hypothyroidism. They will get better once you thyroid hormones are stabilized. Right now they are fluctuating a bit. Once we have stable control, the symptoms will resolve as well.

Eltroxin is T4. Like I said some patients have better symptomatic relief with T3+T4 combinations. You as ask a local doctor to prescribe equivalent T3+T4 combination which would help symptomatically.

Dr. Om Lakhani.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor